Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 97, NWS Charleston, SC

November 11, 2002Bryan County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Nov 11, 2002, 1:37 PM EST for Bryan County, Georgia. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 11, 2002, 1:37 PM EST (18:37 UTC)
Expired
Nov 11, 2002, 2:05 PM EST
In force
28 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Bryan County, GA

The radar

The Charleston,SC radar (KCLX), 80 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 11, 1:50 PM ESTThunderstorm Wind 50 EPembroke, GASeveral trees were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 11, 11:05 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 111837
SVRCHS
GAC029-111905-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
137 PM EST MON NOV 11 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BRYAN COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 205 PM EST

* AT 135 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS OVER PEMBROKE...MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  PEMBROKE...
  LANIER...
  ELLABELL...
  BLITCHTON...

ADDITIONAL DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER
COMMUNITIES IN THE WARNED AREA.

LAT...LON 3213 8172 3204 8161 3200 8159 3207 8138
          3223 8144

$$

PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 11:05 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Nov 11, 11:05 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1105 AM EST MON NOV 11 2002

DEEP SW FLOW HAS SET UP THIS MORNING. ERN EDGE OF LINE OF STORMS HAS
ACCELERATED EWRD TO OUR N. BUT WILL STILL SEE FAST MOVG STORMS
ACROSS CWA BEGINNING IN WRN ZONES AROUND NOON. WILL BE UPDATING
ZONES TO ADD HEADLINES FOR SVR WATCH. AS FAR AS ACTUAL WORDING IN
BODY OF FCST...EXPECT ONLY MINOR ADJUSTMENTS TO BOTH POPS
AND WINDS. ERN ZONES IN S.C. WILL WARM AND POTENTIALLY COME CLOSE TO
RECORDS BEFORE CLOUDS AND RAINS PUSH IN. WILL PUT WORDING FOR THOSE
ZONES OF NEAR-REC TEMPS.

MARINE...41004 STILL IN THE 15-20 KT RANGE AND SEAS AROUND 5 FT.
SIMILAR CONDS ACROSS OFFSHORE GA WATERS BUT SLIGHTLY LESS NEAR
SHORE. LIKE ZONES...WILL BE UPDATING TO ADD WATCH HEADLINES WITH NOT
A LARGE CHG TO CURR FCST.

.CHS...
GA...SEVERE THUNDERSTORM WATCH UNTIL 22Z GAC029-031-043-051-103-
     109-165-179-183-191-251-267
SC...SEVERE THUNDERSTORM WATCH UNTIL 22Z SCC005-013-015-019-029-
     035-049-053
Hazardous weather outlook, Nov 11, 12:05 PM EST, 1 hour 32 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-111250-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1205 PM EST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.

.DAY ONE...
.SEVERE THUNDERSTORMS...THERE IS A RISK FOR SEVERE THUNDERSTORMS
TODAY AND TONIGHT.  SEVERE WEATHER IS EXPECTED TO MOVE INTO THE
WESTERN PORTIONS OF THE COASTAL REGION DURING THE EARLY AFTERNOON.
THIS SYSTEM HAS A HISTORY OF WIND DAMAGE OVER THE CENTRAL PORTION OF
GEORGIA AND FOR CENTRAL SOUTH CAROLINA EARLIER TODAY. DAMAGING WINDS
ARE THE PRIMARY THREATS...HOWEVER ISOLATED TORNADO FORMATION IS
POSSIBLE.  PLEASE REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR
FURTHER INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.  AN APPROACHING COOL FRONT
WILL LIKELY TRIGGER STRONG/SEVERE TUESDAY AFTERNOON AND TUESDAY
NIGHT.  THESE STORMS WILL LIKELY PUSH OFFSHORE BY LATE TUESDAY
EVENING.   DAMAGING WIND GUSTS AND HAIL ARE THE PRIMARY THREATS.
PLEASE REFER TO THE LATEST CONVECTIVE OUTLOOKS FROM THE STORM
PREDICTION CENTER FOR FURTHER INFORMATION.

In the hours before

Special weather statement, Nov 11, 11:20 AM EST, 2 hours 17 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-112200-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1120 AM EST MON NOV 11 2002

UPDATED FOR SEVERE THUNDERSTORM WATCH AND TO REMOVE TORNADO WATCH

...A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 5 PM FOR ALL
OF SOUTHEAST GEORGIA...AND SOUTHERN AND EASTERN SOUTH CAROLINA...

...TORNADO WATCH FOR ALLENDALE COUNTY SOUTH CAROLINA...AND
BULLOCH...CANDLER...EVANS...JENKINS...SCREVEN AND TATTNALL COUNTIES
IN GEORGIA HAS ENDED...

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CAROLINA AND
SOUTHEAST GEORGIA THIS AFTERNOON AND AGAIN TONIGHT.

AN APPROACHING COOL FRONT MOVING THROUGH THE LOWER MISSISSIPPI
VALLEY WILL TRIGGER STRONG TO SEVERE THUNDERSTORMS ACROSS PORTIONS
OF SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND TONIGHT.

TEMPERATURES THIS AFTERNOON WILL CLIMB INTO THE 80S ACROSS MOST
AREAS...EVEN NEAR THE COAST. THAT ALONG WITH INCREASING INSTABILITY
AND PLENTY OF MOISTURE WILL ALLOW FOR THE THREAT OF SEVERE WEATHER.

THE MAIN WEATHER HAZARDS WILL BE WIND GUSTS IN EXCESS OF 60
MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAINS.
ISOLATED TORNADOES AND LARGE HAIL ARE ALSO POSSIBLE. STORM MOVEMENT
WILL BE TOWARD THE NORTHEAST AT 40 TO 50 MPH...SO STORMS COULD
QUICKLY DEVELOP OR MOVE INTO A PARTICULAR LOCATION. REMAIN
CONTINUOUSLY AWARE OF THE WEATHER SITUATION TODAY...ESPECIALLY IF
YOU HAVE OUTDOOR PLANS.

THE MOST LIKELY TIMING FOR SEVERE WEATHER IS ACROSS INLAND COUNTIES
OF SOUTH CAROLINA AND GEORGIA AT JUST ABOUT ANYTIME THIS
AFTERNOON...THE COASTAL COUNTIES OF SOUTH CAROLINA BY MID TO LATER
AFTERNOON...AND COASTAL GEORGIA BY LATE AFTERNOON OR EVENING.

REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY THUNDERSTORM THAT
PRODUCES WINDS OF 58 MPH OR HIGHER...AND OR HAIL OF THREE QUARTERS
OF AN INCH IN DIAMETER OR LARGER.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR THE
LATEST STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

PM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 1:21 PM ESTSevere Thunderstorm WarningCHSBulloch, Effingham39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.